My doc doesn't understand how iodine supplements can make me feel worse when there's iodine in thyroid medication. I want to find an answer so I can get her to stop pushing me to take iodine. I have Hashi's and every time I take anything with iodine I immediately get vertigo. Is the iodine in thyroid meds different than iodine in kelp or fish oil?
I have Hashi's and prior to my thyroidectomy I couldn't eat any iodine as I was in the last phases (Hyper) before my thyroid burned out and any iodine in my diet would give me extremely hyper symptoms. This is not your meds and you need to stay on them. Try eating low iodine for a week and see how you feel......This isn't medical advice, but it worked for me......Check out internet for low iodine diet, easy on milk its full of it. Sometimes too much iodine can cause excess T4 conversion and you will feel hyper......Its worth a try and see how you feel.....
The central role of iodide in thyroid physiology has been known for many years. The four iodine atoms of l-thyroxine (T4) constitute 65 percent of its weight; the three iodine atoms of triiodothyronine (T3) constitute 59 percent of its weight. Iodine is a trace element in the crust of the earth and its distribution is quite variable. Many areas, particularly inland and mountainous regions, have minimal iodine, while others, often coastal regions, have sufficient or even excessive iodine.
The recommended minimum daily intake of iodide is 150 mcg for nonpregnant adults, 220 mcg for pregnant women, and 290 mcg for lactating women . The average intake in the United States is now about 150 to 200 mcg/day . Here, iodized salt contains 76 mcg of iodide/g. In many countries, however, it contains less, and in some countries iodized salt is not available. As a result, iodide deficiency is the most common cause of goiter, hypothyroidism, and mental deficiency worldwide. (See "Iodine deficiency disorders".)
Iodide excess can also cause thyroid dysfunction. Sources of excess iodide include over-the-counter and prescription medications that may be ingested or applied to the skin or vaginal mucosa, radiographic contrast agents, and dietary supplements (kelp, seaweed) (table 1). In the context of a person's usual dietary iodide intake, the amount of iodide in many of these substances is very large. As an example, a patient undergoing vascular imaging may receive several thousand mg of organic iodide. Those substances that contain organic iodide are partially deiodinated to form inorganic iodide, the form that has thyroidal actions. Some of these substances, such as amiodarone, are stored in fat and may provide excess iodide for months after the last dose is administered.
This topic will review the mechanisms by which normal subjects adapt to excess iodide, the mechanisms of iodide-induced thyroid disease, and the therapeutic use of iodide in patients with hyperthyroidism. Iodine deficiency disorders and thyroid hormone synthesis are discussed separately. (See "Iodine deficiency disorders" and "Thyroid hormone synthesis and physiology".)
In Hashi's the iodine supplementation can make the rage of antibodies harder due to the needed iodine your system is lacking but once put in - with high antibodies the rage of them grow more intense since the gland is functioning with the iodine supplementation.
There is no "induced iodide/iodine product in T4 medication. Here is the list in T4 Synthroid which applies to all T4 - meds. - with the exception of different fillers or more of.
SYNTHROID® (levothyroxine sodium tablets, USP) contain synthetic crystalline L-3,3',5,5'-tetraiodothyronine sodium salt [levothyroxine (T4) sodium]. Synthetic T4 is identical to that produced in the human thyroid gland. Levothyroxine (T4) sodium has an empirical formula of C15H10I4N NaO4 • H2O, molecular weight of 798.86 g/mol (anhydrous), and structural formula as shown:
Iodine supplements don't cause me to be hyper they cause severe vertigo. When I use any product that has either iodine or sodium chloride, minutes after taking it my ears get plugged up and I get vertigo. This goes away immediately after I stop using it.
This still doesn't explain how I don't get vertigo while on thyroid meds since they are made of iodine (sodium salt listed in the ingredients).
I understand that your not Hyperthyroid Sunshine.....but I did have severe vertigo, ringing and popping in my ears with excess iodine intake, in addition to, hyper symptoms. These things went away when I reduced my iodine intake....Just to clarify
I've been reading that ear fullness, ringing in ears and vertigo when taking extra salt can be Meniere's disease. Since I have never felt hyper on any dose of meds (my high RT3 levels show that I'm still very hypo) I'm thinking I may have Meniere's disease.
Since the iodine was causing your symptoms, you may have Meniere's disease as well. I read it's more prevelant in people with thyroid problems.
If your RT3 levels are high, it means T4 is converting into RT3 instead of T3. My FT3 levels are at the top of the range, but my hypo symptoms have not changed in 3 years. My heart rate is still in the low 70's and my basal temp is still below 97.7, so that means I'm still hypo even though my labs show I have enough thryoid meds in my body. The meds I'm taking are just being stored and aren't getting to the right cells to work. My doctor explained it to me this way.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.